Texas, 2021

Wildfire in Texas, December 28, 2021

December 28, 2021 · NWS AMA · 1 event in 1 county or zone

Worsening drought conditions in the severe to extreme category along with strong southwest winds and low relative humidities during the afternoon and also receptive fuels contributed to a large wildfire in the western Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Worsening drought conditions in the severe to extreme category along with strong southwest winds and low relative humidities during the afternoon and also receptive fuels contributed to a large wildfire in the western Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 28, 1:51 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 28, 1:51 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
151 PM CST Tue Dec 28 2021

.SHORT TERM...

Overview:
A frontal and elevated to critical fire weather conditions are the
main story in the short term, with tomorrow being the more favored
day for critical conditions. Today we will likely see elevated
conditions across southern parts of the Texas Panhandles, and
hence the fire danger statement for today. Otherwise, we will have
plenty of sunshine the next two afternoons with high temperatures
in the 50s and 60s both days. Tomorrow will be a little tricky
with temperatures because of the approaching front, and we could
see a definitive difference between highs in the north compared to
the south. For now, it does appear the front will stall out
before the Panhandles, so there may only be a 10-15 degree
difference between the north and south.

Further Details:
The pattern aloft is dominated by a long wave trough over much of
the western and central CONUS with a broad area of high pressure
over the Caribbean. This pattern will hold through tomorrow night
as a shortwave trough tries to cutoff over the west coast tomorrow
night. This pattern will also lead to cross barrier flow and lee
cyclogenesis each afternoon with breezy west to southwest
downsloping winds in the afternoon. Today and tomorrow have very
similar wind speeds around 15-25 mph sustained and gusts around
30-40 mph. Even though some areas picked up a little rainfall last
night, we are still very much below normal with precipitation, and
fuels are still very receptive to fire starts. For tomorrow
specifically, we noted some of the "better" models with regards to
dewpoint are showing a trend towards lower depends; however, these
same models are also showing lower temperatures thus making RH
values uncertain. In other words, a somewhat tricky temperature
forecast could lead to a tricky fire weather forecast. That said,
we may very well end up with critical fire weather conditions
tomorrow afternoon. This would be favored across southern parts of
the Texas Panhandle again.

Guerrero

&&

.LONG TERM...Thursday through Monday...

Dry conditions and temperatures slightly above average for
Thursday and the first half of Friday. Starting New Years Eve
through the Holiday weekend, the potential is there for a notable
pattern change.

Starting New Years Eve (Friday), latest 28/12Z model and
numerical guidance has the signals of our first blue norther
entering the Panhandles for this winter season. H700 wind flow
damming up against the Rockies Friday evening should accelerate
the cold front to move south towards the Panhandles. the initial
push of the cold front entering the Panhandles should take place
between 00Z and 06Z Saturday, but if H700 flow increases as we get
closer to Friday, the front may move south much faster than
currently forecasted. With that said, New Years Eve holiday plans
may start off much warmer on the 2021 side of the dial and be
drastically colder going into 2022. Strong CAA will continue to
funnel into the Panhandles in the wake of the cold front.
Temperatures by sunrise on New Years Day will range from the
around 10 degrees in the OK Panhandle to lower and mid 20s for the
southern TX Panhandle with wind chill values near and below zero
possible for the northern Panhandles by early Saturday morning.
Persistent H850 airmass averaging the latest 28/12Z numerical data
of -10C to -14C will result in the majority, if not all of the
Panhandles not reaching the freezing mark at any part of the day
for high temperatures.

On top of the very cold temperatures, latest data suggests now a
slower moving H500 wave, previously cut off near Baja beginning to
enter the main southern stream jet. As it crosses the southern TX
Plains New Years Day (Saturday), there are some model outputs
suggesting areas of snow that may develop. Large discrepancies
remain within the GEFS/ECMWF members of exact precipitation
amounts with still a good amount showing no precipitation. Will
have to watch closely as we get closer to New Years Day with the
first day of 2022 possibly having some snow. Most aggressive model
data has the best chance of precipitation in the northern and
northeastern Panhandles, but still could see snow; even for
Amarillo. Saturday night, temperatures will be cold with values
ranging from upper single digits to mid teens with wind chill
values around zero.

Cold air will be short lived with southwest winds returning for
Sunday and temperatures rising back to near average for early
January. Warming trend will continue into Monday with dry
conditions expected with some areas reaching high temperatures in
the lower 60s.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                35  59  33  60  40 /   0   0   0   0  10
Beaver OK                  23  59  20  62  38 /   0   0   0   0   0
Boise City OK              25  55  24  57  33 /   0   0   0   0   0
Borger TX                  36  62  34  63  43 /   0   0   0   0   5
Boys Ranch TX              32  59  30  60  38 /   0   0   0   0  10
Canyon TX                  34  58  30  60  38 /   0   0   0   0  10
Clarendon TX               37  62  35  62  43 /   0   0   0   0  10
Dalhart TX                 29  55  24  56  32 /   0   0   0   0   5
Guymon OK                  26  59  25  61  37 /   0   0   0   0   0
Hereford TX                33  58  30  60  36 /   0   0   0   0  20
Lipscomb TX                27  62  28  63  41 /   0   0   0   0   5
Pampa TX                   34  60  34  61  42 /   0   0   0   0  10
Shamrock TX                34  65  34  65  43 /   0   0   0   0  10
Wellington TX              35  67  32  67  41 /   0   0   0   0  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/29
Hazardous weather outlook, Dec 28, 1:56 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
156 PM CST Tue Dec 28 2021

OKZ001>003-TXZ001>020-317-291100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
156 PM CST Tue Dec 28 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions are possible for portions of the
Texas Panhandle this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical fire weather conditions are possible on
Wednesday for parts of the combined Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon and
Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
December 28, 3:48 PM CST to 7:00 PM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The Mesa fire began around 1548CST about 13 miles west southwest of Channing Texas in Oldham County. The fire began south of Farm to Market Road 767 and consumed approximately 300 acres. The fire was caused by downed power lines. The wildfire was contained around 1900CST. There were no reports of any no homes or other structures threatened, damaged or lost. There were no reports of any injuries or fatalities. The Vega Fire Rescue, Adrian Volunteer Fire and EMS responded to the wildfire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998830.